Hail, Garfield
- When
- September 8, 6:25 PM MST to 6:35 PM MST
- Where
- Garfield County, Glenwood Spgs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.550, -107.317
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 8, 1:43 PM MST, 4 hours 42 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 243 PM MDT MON SEP 8 2003 SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... A LONG WAVE TROUGH IS SITUATED OVER THE PACIFIC NORTHWEST THIS AFTERNOON. MAIN UPPER LOW CENTER IS MOVING EAST-NORTHEAST INTO WEST CENTRAL IDAHO. FURTHER SOUTH....A SHORTWAVE IS SITUATED OVER WEST CENTRAL UTAH. A SURFACE COLD FRONT EXTENDS FROM WESTERN WYOMING ACROSS WEST CENTRAL UTAH INTO NEVADA. SCATTERED THUNDERSTORMS NOW MOVING ACROSS NORTHEAST UTAH AHEAD OF THE SHORTWAVE WITH ADDITIONAL DEVELOPMENT TAKING PLACE OVER THE TAVAPUTS PLATEAU. FOCUS FOR STORMS THIS EVENING WILL CONTINUE TO BE ACROSS THE NORTH AS THE SHORTWAVE LIFTS NORTHEAST. LOW LEVELS ARE FAIRLY DRY SO EXPECT SOME GUSTY OUTFLOW WINDS WITH STORMS THIS EVENING. THE FLOW ALOFT WILL FLATTEN OUT LATE TONIGHT AND TUESDAY AHEAD OF THE NEXT SHORTWAVE. THIS WILL ALLOW THE SURFACE FRONT TO BECOME STATIONARY ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO UNTIL A STRONG JET, CURRENTLY OVER THE EASTERN PACIFIC, REACHES THE FORECAST AREA TUESDAY NIGHT. IMPRESSIVE FORCING PROGGED ACROSS THE AREA BY LATE TUESDAY AFTERNOON AND AND CONTINUES INTO TUESDAY NIGHT. DEEP MOIST LAYER DEVELOPS AS WELL. SURFACE FRONT WILL PUSH INTO SOUTHEAST UTAH AND SOUTHWEST COLORADO TUESDAY NIGHT. LOOKS LIKE THE SAN JUAN MOUNTAINS WILL BE IN THE FOCUS FOR THE BEST PRECIPITATION TUESDAY AFTERNOON AND EVENING WITH 700MB FLOW CONVERGING INTO THE AREA IN ADDITION TO UPPER LEVEL DYNAMICS. LEFT EXIT REGION OF THE JET SHIFTS FURTHER NORTH BY WEDNESDAY MORNING WITH MID LEVEL FLOW VEERING MORE TO THE WEST WHICH SHOULD FOCUS PRECIPITATION MORE ACROSS THE CENTRAL AND NORTHERN MOUNTAINS. LOOKS LIKE TEMPERATURES WILL BE COLD ENOUGH WITH THIS SYSTEM TO SEE A LITTLE SNOW AS THE HIGHEST ELEVATIONS LATE TUESDAY NIGHT. MODEL CAPE NOT IMPRESSIVE TUESDAY BUT ENOUGH WIND SHEAR AND DYNAMICS TO PRODUCE SOME STRONG AND POSSIBLY A FEW SEVERE STORMS. LINDQUIST WEDNESDAY...COLDER AND WET CONDITIONS WILL OCCUR AS A STRONG UPPER LEVEL TROUGH MOVES ACROSS THE FORECAST AREA. TROUGH PASSAGE IS EXPECTED AT KGJT BY 18Z/WED. STRONG DYNAMIC FORCING WILL OCCUR AHEAD OF TROUGH PASSAGE...COUPLED WITH GOOD OROGRAPHIC LIFT TO SUSTAIN WIDESPREAD PRECIPITATION THROUGHOUT THE DAY. COLD AIR PUSH (H7 TEMPS -1C TO +2C 18Z/WED) WILL CREATE THE OPPORTUNITY FOR SNOW BELOW 10K FEET IN WESTERN COLORADO... SPECIFICALLY THE NORTHERN PARK/GORE MOUNTAINS WHERE COLDEST AIR WILL RESIDE. ENHANCEMENT OF PRECIPITATION POSSIBLE ACROSS WESTERN COLORADO WITH FAVORABLE LEFT-FRONT EXIT REGION OF 80-100KT H3 JET PLACED OVER THE CENTRAL/NORTHERN PORTION OF THE AREA. IN ADDITION... MODERATE WESTERLY H7 FLOW OF 15-25KTS WILL FAVOR WEST-FACING MOUNTAIN SLOPES. FOR THE LOWER ELEVATIONS...A COLD RAIN CAN BE EXPECTED IN THE MORNING...WITH SCATTERED CONVECTION LIKELY IN THE AFTERNOON WITHIN MOIST/UNSTABLE ENVIRONMENT. WEDNESDAY NIGHT...LOOK FOR ACTIVITY TO DIMINISH FROM WEST TO EAST BY WEDNESDAY EVENING AS THE ENTIRE STORM SYSTEM SHIFTS OVER THE CENTRAL/NORTHERN HIGH PLAINS. LOW CLOUDS AND LINGERING SHOWERS WILL OCCUR IN THE WESTERN COLORADO HIGH COUNTRY. LOWER VALLEYS COULD EXPERIENCE AREAS OF DENSE FOG EARLY THURSDAY MORNING...WHERE CLEARING AND STRONG RADIATIONAL COOLING OCCUR. THURSDAY...COOL NORTHERLY FLOW WILL DEVELOP BEHIND STORM. DRIER AIR WILL FILTER IN WITH SOME WARMING ALOFT EXPECTED. TRAPPED LOW LEVEL MOISTURE LIKELY TO RESULT IN CLOUDS OVER THE MOUNTAINS AND HIGH VALLEYS OF WESTERN COLORADO DURING THE MORNING. OTHERWISE...SHOULD BE MUCH QUIETER DAY WITH BELOW NORMAL TEMPERATURES. FRIDAY AND SATURDAY...LIGHT NORTHWEST DIFFUENT FLOW WILL PERSIST ACROSS THE AREA...WITH ACTIVE WEATHER REMAINING ACROSS THE U.S./ CANADIAN BORDER. DRY CONDITIONS WILL PREVAIL WITH TEMPERATURES GRADUALLY APPROACHING NEAR NORMAL LEVELS FOR MID SEPTEMBER. THE BACK EDGE OF A TRAILING S/W TROUGH MAY AFFECT THE NORTHERN ZONES SATURDAY. HAVE INCREASED CLOUDS NORTH AS A RESULT. DJN.83 SUNDAY AND MONDAY... STILL LOOKS LIKE MAIN STORM TRACK FOR PACIFIC DISTURBANCES WILL REMAIN TO NORTH OF OUR CWA DURING THIS PERIOD. HOWEVER...GFS NOW INDICATING A SOUTHERLY FLOW ALOFT NEXT WEEKEND WHICH COULD DRAW UP SOME SUBTROPICAL MOISTURE INTO OUR CWA. EC MODEL INDICATING A DRY WEST TO NORTHWEST FLOW ALOFT OVER OUR CWA DURING THE SAME PERIOD. TOO EARLY TO HAVE ANY CONFIDENCE IN EITHER SOLUTION. SO FOR NOW WILL CONTINUE PREVIOUS WEEKEND FORECAST...WHICH IS GENERALLY DRY...AND CARRY IT ON INTO MONDAY TO AVOID A POTENTIAL FLIP FLOP. PRINGLE .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON SEP 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL OCCUR OVER THE EASTERN UINTA MOUNTAINS THIS AFTERNOON AND EVENING...WITH ISOLATED SHOWERS AND THUNDERSTORMS ELSEWHERE ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO. THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 50 MPH AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER. DRIER CONDITIONS IN THE LOWEST LAYERS OF THE ATMOSPHERE HAVE REDUCED THE CHANCES FOR HEAVY RAIN TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ...SEVERE THUNDERSTORMS POSSIBLE TUESDAY... THUNDERSTORMS ACROSS THE FORECAST AREA ON TUESDAY AFTERNOON AND EVENING HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER WITH THE MAIN THREAT BEING DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. IN THE SOUTH...A BRIEF RESURGENCE OF SUB-TROPICAL MOISTURE ENHANCES THE CHANCES FOR LOCALLY HEAVY RAIN ACROSS THE REGION. BURN SCARS AND AREAS IN STEEP TERRAIN FACE AN INCREASED CHANCE FOR FLASH FLOODING. A STRONG FALL-LIKE STORM SYSTEM WILL DRIVE A COLD FRONT ACROSS THE CWFA DURING THE AFTERNOON AND EVENING ON TUESDAY. SEVERE WEATHER WILL LIKELY DEVELOP ALONG THE FRONT AS IT PUSHES SOUTHWARD DURING THE PERIOD. FOR THE REMAINDER OF THE WEEK...AFTERNOON AND EVENING THUNDERSTORMS POSE A CONTINUED THREAT TO THE REGION...MAINLY OVER HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. NL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0721 PM MDT MON SEP 08 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM MESA CO 0.75 IN HAIL
09/08/03 MESA
JDCThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337142.